Jump to content

Would you hold digoxin for a low BP?

Posted

This "debate" came up in a clinical rotation of mine a few weeks ago. There was a patient who's SBP had been running in the 90s for a couple of days. His SBP was 85. His pulse rate was 80 and his potassium levels were normal. He was taking the digoxin for CHF. He also wasn't symptomatic for the hypotension. His nurse gave him the digoxin but then my instructor told me that the nurse shouldn't have done that. What would you have done?

Thanks for the input everyone.

What the concern dig toxicity? Seems unlikely with what is given here. The instructor surely wouldn't have let that slide with the bedside nurse if there was enough of a concern to withhold a treatment for CHF. Could it have been that the patient needed his digoxin and all holding it would have done would be to make it worse?

The nurse did the right thing.

CCU BSN RN

Specializes in CICU, Telemetry. Has 7 years experience.

The point of heart rate control with Digoxin as opposed to other medications is that it has very little effect on blood pressure. So, hypotension would not be an absolute contraindication to administering Digoxin.

Second point of contention- your patient's baseline SBP is 90. So the fact that it is now 85 is not a huge deviation for them.

Third point of contention- Most heart failure specialists I have spoken with want their patient's BP as low as possible without showing signs of hypoperfusion. Many of them walk around with SBPs in the low 80's all the time, and their MD would be pretty ticked off if we held their heart failure meds for this.

Lastly, if this patient is on digoxin because of rapid atrial fibrillation, for example, and they've finally converted back to sinus or achieved rate control, and you hold it, and they go back into rapid a fib, and their SBP to start with is only 85, then you have VERY LITTLE wiggle room. They will drop their BP because they're not tolerating the rapid heart rate, and then they'll end up on vasopressors because you held their dig, they got tachy, and they couldn't tolerate the fast heart rate.

Take aways:

1. Digoxin has a very small (if any) effect on blood pressure.

2. It's important to know the whole story, why they're on meds, have they been held before, has the patient had rate/rhythm disturbances this hospitalization, what are their goal vital signs, etc. before deciding to hold. Your instructor may have known more about this patient in particular, or may have been insinuating that because of some other detail of the case, she would not have given the med.

I would counter to your instructor that a patient in heart failure probably needs the digoxin, if it is ordered. I work in a CICU with end stage heart failure and cardiomyopathies, EF's of 5-10%, etc. It is VERY rare that you hold a HF medication or a rate control med in a patient with heart failure who is having issues with arrhythmia ESPECIALLY. They cannot afford the loss of atrial kick that comes from an arrhythmia; it could kill them. The fastest way to piss off a cardiologist is to hold a med in a patient with heart failure/ cardiomyopathy. Always call the doc and let them know why you were thinking of holding the med in these patients prior to doing so. If the patient is symptomatic, that's a different story. Low UOP, cool extremities, decreased bowel sounds, ^ Creatinine or other signs of hypoperfusion in the setting of low blood pressure may warrant holding the meds.

The nurse did the right thing by administering the Dig. Digoxin slows down the heart rate and increases stroke volume helping the heart pump more effectively. Now; if it was co-administered with an ACE, I would question it. But, the nurse did the right thing. If you're ever unsure, call the cardiologist and ask.

Perfect answer. Couldn't agree more.